Texas, 2019

Flash Flood and Hail in Texas, April 22 to 23, 2019

April 22 to 23, 2019 · NWS MAF · 2 events in 2 counties and zones

An upper level low pressure was over Arizona and a cold front was across the northern Permian Basin and southeast New Mexico. This provided lift across the area, and there was good moisture and instability in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure was over Arizona and a cold front was across the northern Permian Basin and southeast New Mexico. This provided lift across the area, and there was good moisture and instability in place. These conditions resulted in hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 22, 6:00 PM CST, 58 minutes earlier.

Area forecast discussion, Apr 22, 6:00 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
700 PM CDT Mon Apr 22 2019

.UPDATE...
Severe thunderstorm watch #94 issued for most of the northern PB
until 2 AM.

&&

.AVIATION...
MVFR CIGS are expected to be fairly widespread tonight even
outside of TSRA expected at CNM/HOB late and have included TEMPO
TSRA there between 04Z-08Z. Brief window for IFR CIGS after 09Z at
MAF.

&&

.PREV DISCUSSION... /issued 151 PM CDT Mon Apr 22 2019/

DISCUSSION...
Upper pattern has a cut off low drifting southward across AZ today
then wobbling east Tuesday before passing over the area Wednesday.
High pressure builds in behind it Thursday with the ridge continuing
through the weekend with mild wx expected.  The next upper trough
moves ashore CA coast Sunday.

Abundant cloud cover has kept temps down today with 18z readings
generally in the 70s.  A cold front that has sagged into our
northern counties today is expected to hang up or may even lift
northward before blowing through the area Tuesday. Wednesday will
remain chilly with temps in the 60s... conditions return to near
normal Thursday with readings around 80... highs climb back into the
90s Saturday.

Storm chances have returned to the forecast this afternoon through
Wednesday night as upper trough approaches. Low level moisture is on
the increase with dewpts ranging from the 30s west to the lower 60s
east.  Various models have different solutions for qpf tonight but
most likely looking is for storms moving across SE NM and out of the
area with only lighter precip elsewhere.  Some of these storms could
be strong to severe... latest SPC has a slight chance for the
northern CWA for dy1.  Better chance for rain looks to be late
Tuesday and Tuesday night along and behind the front... latest dy2
has much of the area in slight now.  Actual guidance/qpf for Tuesday
daytime down... expect best chance will be late.  Have lowered rain
chances Tuesday and raised them Tuesday night.  Rain chances remain
good for Wednesday.  Will address severe threat in HWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  74  51  63 /  40  50  80  60
Carlsbad                       55  76  52  68 /  60  40  60  50
Dryden                         63  84  63  71 /  10  30  70  60
Fort Stockton                  60  79  53  68 /  20  30  70  60
Guadalupe Pass                 51  69  41  60 /  50  30  60  50
Hobbs                          54  65  47  62 /  60  50  60  50
Marfa                          46  77  42  62 /  20  20  60  60
Midland Intl Airport           60  77  51  65 /  40  50  70  60
Odessa                         59  77  51  64 /  40  50  70  60
Wink                           58  80  52  68 /  40  40  70  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 22, 12:50 PM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CDT Mon Apr 22 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CDT Mon Apr 22 2019 /1250 PM MDT Mon Apr 22 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a marginal to slight risk of severe thunderstorms late this
afternoon into tonight from southeastern New Mexico and the Upper
Trans Pecos into the Permian Basin. Large hail and strong winds will
be the main threats though an isolated tornado will also be
possible. Heavy rain in any storms will also create a localized flash
flood threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal to slight risk of severe thunderstorms on Tuesday
for southeast New Mexico and West Texas. Large hail and strong winds will
be the main threats though an isolated tornado will also be possible.
Heavy rain in any storms will also create a localized flash flood
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening into tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 22, 5:16 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT Mon Apr 22 2019

TXZ045-222345-
Gaines TX-
616 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAINES COUNTY UNTIL 645
PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gaines County Airport, or near Seminole, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seminole, Seagraves, Gaines County Airport, Loop, Gaines County Park
and McKenzie Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3253 10270 3267 10280 3294 10277 3294 10241
      3277 10234 3258 10228
TIME...MOT...LOC 2315Z 240DEG 49KT 3264 10266

12
Local storm report, Apr 22, 6:57 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
757 PM CDT MON APR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 N FAIRVIEW            32.37N 101.52W
04/22/2019  E0.50 INCH       Howard             TX   EMERGENCY MNGR

            PEA TO MARBLE SIZED HAIL 6 INCHES DEEP COVERING THE
            HIGHWAY AT FM 1429 AND HIGHWAY 180 IN GAINES COUNTY.

&&

MARISSA.PAZOS

The radar

The Midland/Odessa radar (KMAF), 95 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Gaines

When
April 22, 6:58 PM CST to 8:00 PM CST
Where
Gaines County, 1.24 mi ESE of Seminole to 1.33 mi ESE of Seminole
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.713, -102.631

Heavy rain fell across Gaines County and produced flash flooding east of Seminole. There was water up to the door on vehicles east of Seminole along Highway 180. No damage was reported with this event.

Hail, Andrews

When
April 23, 12:42 AM CST to 12:47 AM CST
Where
Andrews County, Andrews
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -102.550

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812274, 812291.